Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX

March 31, 2006Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 31, 2006, 10:16 PM CST for Borden County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2006, 10:16 PM CST (04:16 UTC)
Expired
Mar 31, 2006, 11:15 PM CST
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Borden County, TX

The radar

The Lubbock radar (KLBB), 105 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 10:24 PM CSTHAIL 111 W Gail, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 010416
SVRMAF
TXC033-010515-
/O.NEW.KMAF.SV.W.0050.060401T0416Z-060401T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1016 PM CST FRI MAR 31 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 1115 PM CST

* AT 1012 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF GAIL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GAIL...
  MESQUITE...
  U.S. HIGHWAY 180...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3262 10169 3257 10135 3295 10118 3295 10168

$$
1 follow-up statement
000 
WWUS54 KMAF 010438
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1037 PM CST FRI MAR 31 2006

TXC033-010515-
/O.CON.KMAF.SV.W.0050.000000T0000Z-060401T0515Z/
BORDEN TX-
1037 PM CST FRI MAR 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR BORDEN COUNTY...

AT 1013 PM CST...A STORM SPOTTER REPORTED NICKEL TO QUARTER SIZED 
HAIL AT THE INTERSECTION OF FARM ROAD 1054 AND U.S. HIGHWAY 180. 

AT 1035 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED ALONG U.S. HIGHWAY 180 WEST OF GAIL...AND WAS MOVING NORTH 
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
U.S. HIGHWAY 180 WEST OF GAIL...
MESQUITE...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE 
PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

TO REPORT SEVERE WEATHER ONLY...CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3262 10169 3257 10135 3295 10118 3295 10168

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 9:50 PM CST, 26 minutes earlier.

Area forecast discussion, Mar 31, 9:50 PM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CST FRI MAR 31 2006

.UPDATE...
HAVE SENT UPDATE TO INCLUDE POPS A LITTLE FARTHER W AS ISOLD SVR
TSTM HAS DEVLOPED IN S BORDEN. RETREATING DRYLINE...INTENSIFYING
LLJ...WITH APPPROACH OF SHRTWV TROF RESPONSIBLE FOR INITIATION.
STILL EXPECT ONLY ISOLD COVERAGE.

&&

.PREV DISCUSSION... (ISSUED 318 PM CST FRI MAR 31 2006)

SHORT TERM...
QUASI-STATIONARY BOUNDARY NOTED IN MESOANALYSES EXTENDING FROM A
WEAK SURFACE LOW OVER DAVIS MOUNTAINS NORTHEAST ACROSS THE
STOCKTON PLATEAU AND THEN EAST ACROSS THE NORTHERN EDWARDS
PLATEAU. RADAR IS INDICATING SOME CONVECTION OVER THE SERRANIAS
DEL BURRO WITH LITTLE ELSE NORTH OF THE RIO BRAVO DEL NORTE.
WEAKLY CAPPED CONDITIONS OVER THE LOWER TRANS PECOS MAY ERODE
FURTHER AS A WEAK SHORTWAVE TROUGH OVER NORTHERN CHIHUAHUA
TRANSLATES EAST. WHAT CONVECTION THAT DOES MANAGE TO DEVELOP
SHOULD DIE OFF WITHIN A FEW HOURS OF SUNSET AS PBL STABILIZATION
OCCURS.

THE WEAK BOUNDARY IS EXPECTED TO DISSIPATE LATER THIS EVENING AS
SURFACE PRESSURE FALLS RENEW OVER THE CENTRAL AND SOUTHERN HIGH
PLAINS. THIS WILL RESULT IN A NORTHWARD SURGE OF GULF MOISTURE
OVER THE EASTERN HALF OF THE FORECAST AREA OVERNIGHT. BY THE END
OF THE SHORT TERM PERIOD A DRYLINE SHOULD BECOME ESTABLISHED
ROUGHLY ALONG THE 103RD MERIDIAN. GULF STRATUS AND ATTENDANT MVFR
CIGS SHOULD BE CONFINED TO THE FAR EASTERN ZONES AS CONSIDERABLE
CIRRUS WILL MODULATE STRATUS FORMATION FARTHER WEST.

THE GFS AND NAM WERE INITIALIZED WELL AND ARE CLOSE TO ONE ANOTHER
IN THEIR SOLUTIONS. CONSEQUENTLY THE SHORT TERM PORTION OF THE
FORECAST GRIDS REFLECT A BLEND OF BOTH MODELS TEMPERED BY NUMERICAL
GUIDANCE.

LONG TERM...
FOCUS SHIFTS TO EASTERN ZONES SATURDAY AFTERNOON AND EVENING AS
THE DRYLINE MIXES TO ROUGHLY A GAIL...GARDEN CITY...TO SANDERSON
LINE BY MID AFTERNOON. EAST OF THIS BOUNDARY...MUCAPES OF 1500 TO
2000 J/KG WILL BE POSSIBLE ALONG WITH RESPECTABLE MID
TROPOSPHERIC LAPSE RATES AND FAVORABLE KINEMATICS. INGREDIENTS
ARE SUFFICIENT FOR SEVERE CONVECTION. STORM RELATIVE LOW AND MID
LEVEL FLOW ARE SUPPORTIVE OF SUPERCELLS...BUT FAIRLY HIGH LFCS
ARGUE AGAINST A SIGNIFICANT TORNADIC THREAT. AM SOMEWHAT
CONCERNED ABOUT WHETHER CONVECTION WILL OVERCOME INCREASING CIN
AS THE EML INCREASES... BUT THINK THAT CONVERGENCE ALONG THE
DRYLINE ALONG WITH HEATING WILL BE SUFFICIENT TO DRIVE MIXED
PARCELS TO THEIR LFCS. ACROSS THE WEST...NAM BUFR SOUNDINGS
INDICATIVE OF AN INVERTED-V PROFILE. AT THIS TIME HAVE NOT
INCLUDED SENSIBLE WEATHER AS THERE IS SOME QUESTION AS TO WHETHER
PARCELS CAN REACH THEIR LFCS. IF THIS CHANGES...THEN WE MAY HAVE
A THREAT OF DRY THUNDERSTORMS OVER FAR WESTERN ZONES. FIRE
WEATHER CONCERNS WILL ALSO INCREASE AS 20 FOOT WINDS INCREASE AND
RH VALUES FALL DURING THE AFTERNOON.

CONVECTION SHOULD SCOOT OFF TO THE EAST SATURDAY NIGHT. THE
DRYLINE WILL ATTEMPT TO RETREAT WEST OVERNIGHT BUT SHOULD BE
CHECKED LATER IN THE EVENING AS THE SURFACE PRESSURE GRADIENT
BECOMES MERIDONAL. CONSEQUENTLY ANY CHANCE OF PRECIP SHOULD BE
CONFINED TO FAR EASTERN ZONES SATURDAY EVENING. SUNDAY LOOKS
BREEZY AND WARM AS WESTERLY FLOW PREVAILS AREAWIDE. LOW RH VALUES
AND GUSTY WINDS WILL HEIGHTEN FIRE WEATHER CONCERNS ACROSS THE
GUADALUPES SUNDAY AFTERNOON. THEREAFTER...WE SHOULD SEE WINDS
BACK AND LOW LEVEL MOISTURE INCREASE A BIT AHEAD OF ANOTHER
SHORTWAVE TROUGH APPROACHING THE AREA MONDAY. HAVE NOT INCLUDED
SENSIBLE WEATHER AS THE EML LOOKS TOO TOUGH TO BEAT. A BETTER
CHANCE OF PRECIP IS EXPECTED THURSDAY AS THE COMBINATION OF
MOISTURE...INSTABILITY...SHEAR...AND A DRYLINE COME INTO PLAY.
RIGHT NOW IT LOOKS LIKE THE BEST DYNAMICAL FORCING WILL REMAIN TO
OUR NORTH...HOWEVER...ENOUGH UNCERTAINTY EXISTS TO INCLUDE POPS
THURSDAY.

TEMPERATURES ARE EXPECTED TO REMAIN AT OR A BIT ABOVE NORMAL OVER
THE NEXT WEEK. GUIDANCE NUMBERS LOOK TOUGH TO BEAT OWING TO
BETTER THAN AVERAGE AGREEMENT ACROSS ENSEMBLE MEMBERS...AND HAVE
STAYED CLOSE TO GUIDANCE MAXIMA FOR HIGHS WHILE A BLEND OF THE
OPERATIONAL GFS AND GFS ENSEMBLE MEANS LOOK GOOD FOR OVERNIGHT
LOWS. ALL OTHER GRIDS ARE WEIGHTED HEAVILY TOWARD THE OPERATIONAL
GFS.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY AFTERNOON
AND AGAIN ON SUNDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS AND
ADJACENT PLAINS. DEEP LAYER MIXING...GRADIENT FLOW...AND DOWNWARD
MOMENTUM TRANSFER WILL SEND 20 FOOT WINDS UP TO NEAR OR PERHAPS A
BIT ABOVE 20 MPH WHILE MIN RH VALUES ARE EXPECTED TO BOTTOM OUT
NEAR 15 PERCENT EACH AFTERNOON. AT THIS TIME IT LOOKS MARGINAL
FOR CONDITIONS EXCEEDING RED FLAG CRITERIA OVER A LONG ENOUGH
PERIOD OF TIME SATURDAY FOR A FIRE WEATHER WATCH. CONDITIONS MAY
MEET OR EXCEED THE TEMPORAL CRITERION SUNDAY AFTERNOON...BUT
OWING TO UNCERTAINTY WILL HOLD OFF ON A FIRE WEATHER WATCH FOR
NOW.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Mar 31, 9:56 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM CST FRI MAR 31 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
956 PM CST FRI MAR 31 2006 /856 PM MST FRI MAR 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT EAST OF A LINE
FROM NEAR LAMESA TO BIG SPRING. HAIL TO THE SIZE OF QUARTERS AND WIND
GUSTS TO 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.

THE COMBINATION OF GUSTY WEST WINDS...LOW RELATIVE HUMIDITIES...
AND HIGH FIRE DANGER MAY RESULT IN CONDITIONS FAVORABLE FOR
RAPID FIRE GROWTH AND SPREAD SUNDAY AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY
SATURDAY AFTERNOON EAST OF A GAIL...BIG SPRING...TO GARDEN CITY
LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 31, 9:16 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CST FRI MAR 31 2006

TXZ047-052-010415-
BORDEN-HOWARD-
916 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BORDEN AND NORTH
CENTRAL HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF LUTHER AT 916 PM
CST...MOVING NORTH AT 20 MPH AND WILL MOVE INTO THE VEALMOOR AREA.

HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 9:33 PM CSTSevere Thunderstorm WarningMAFBorden42 min
Mar 31, 10:30 PM CSTSevere Thunderstorm WarningMAFScurry30 min
Mar 31, 11:16 PM CSTSevere Thunderstorm WarningMAFBorden44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.